I'd really appreciate advise from the over 70s re their experience with OC - my mum's in this category. However advise from all is welcomed

She was diagnosed about 2.5yrs ago with stage IIIC and has had 10 doses of carbo/taxol. Now she keeps having severe pains in her stomach and in one of her legs. Not sure the doctors are planning any further treatments as they've now placed her on Morphine.

Has anyone experienced or know some one who has experienced this kind of pain?



9 Replies

  • I'm sorry to hear about your Mum. Did you go along with her to the appointment with the oncologist? I remember one elderly couple in the surgical ward having quite a lot of difficulty grasping what the doctor was telling them. I'm sure if there was a suggestion that you Mum should have no more treatment this would have been discussed with her.

    I hope you can get to the bottom of this as it is awful not to know what's going on with parents. I had the same myself some years ago and wouldn't wish it on anyone.

    Hope you get this sorted out. xxx love Annie

  • Hi I am sorry to hear about your Mum, I know you came on earlier in the year about your mum...but didn't update us on her biopsy on the lump in her neck, you say she is in her seventies but how old exactly? for instance there is a lot of difference between being early seventies to perhaps being nearly eighty.. although this shouldn't make any difference to how she is treated..there was a lady in the same ward as me she had an hysterectomy at eighty six and had a mastectomy about seven years previous.and we have got a member on this site that is well into her eighties with OC....do you go with her when she has an oncology appointment? It would be a good idea to write all her questions down so you have more clarity on her prognosis.

    There are a few people on here that are in their seventies though...I am sure they will soon be on to help.

    You could give the Ovacome helpline a ring and they will best advice you on this ....ask to speak to their nurse Ruth Payne tel 0845 371 0554

    Best wishes love x G x

  • Just wondered whether you've asked for more detailed explanations ? X

  • Not much to add to the above other than my sympathy also, its awful being the daughter as one feels held at arms length sometimes... Happened to me with both my parents. My thought here would be to check also into the palliative side. Straight onto morphine, not a pain management routine, seems odd even of they have decided no more treatment - concur with the above that you need WAY more info on that, if so - but regardless, just sticking morphine into the picture as a standalone seems very much like a blunt instrument approach. It's certainly not the best for keeping the patient alert and capable of making good decisions either.

    Good luck; it does sound like you might have to go into battle a bit...


    Sue xxx

  • Thanks for your comments and advise. I'd ensure I accompany her on her next visit. Gwyn to answer your question - she's 71; biopsy on the lump in her neck indicated cancerous cells hence more chemo was administered. In fact the pain began shortly after she had the 4th dose and it's been a problem ever since.

  • I too feel that morphine is an odd solution. I'm on a palliative programme but I'm sure there are other ways to manage pain. Is your Mum able to walk and do some things for herself with other types of pain medication? X

  • Hi again .. One of the side effects of opiates like Morphine is constipation though Oramorph which is taken by mouth is slightly better in that respect so far as I know. I know one of my risks is bowel blockage (which I've had a number of times) so I would avoid any medications which have constipation as a side effect. However, I don't know your Mum's circumstances and how much her pain is affecting her life. Love and best wishes to you and your Mum. X

  • Hi

    I'm 70 well 71 in 2weeks time!!!! I had six cycles of Carbo/Taxol and now I'm at home recovering from my debulking surgery. It's slow going but I think everyone feels the same after debulking surgery. My daughter always comes with Griff and I for my appointments as I think it would just go over my head. Three heads are better than one.

    I'm sorry Mum is in so much pain. I have neuropathy which means I have numb fingers and toes and its painful to walk. My Oncologist recommended Amytriptylin which although help don't completely take pain away.

    My love to you both

    Jean. X

  • Sorry to hear about your mother. At present in remission, I was diagnosed at 71, seven years ago and had the surgery and the chemo. It came back after three and a half years and I had the same chemo again, plus a trial drug. The pains from the chemo were bad in legs/arms/joints generally but the hospital reduced the dose of one of the two (Taxol, I think) and that helped; sometimes think it is worse for the family and loved ones as they usually feel helpless. All the suggestions above are useful and I would echo very strongly to write down even the most simple questions you have and the answers - and ask for further explanation if you don't understand the answers. This where someone with you at the clinic is invaluable as there is so much information and advice being given, it can be difficult to remember it all. I have been and still am being incredibly lucky with my treatment, I wish your mum and you the same.

You may also like...